Texas, 2018

Wildfire in Texas, April 16 to 18, 2018

April 16 to 18, 2018 · NWS AMA · 1 event in 1 county or zone

The High Plains Wildfire began around 1204CST about three miles north northeast of Fritch Texas in Hutchinson County. The wildfire consumed approximately five hundred and one acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The High Plains Wildfire began around 1204CST about three miles north northeast of Fritch Texas in Hutchinson County. The wildfire consumed approximately five hundred and one acres. There was a report that fourteen homes and eight other structures were threatened by the wildfire, however no homes or other structures were destroyed. There were no reports of any injuries or fatalities. The Texas A&M Forest Service responded to the wildfire which was contained around 1800CST on April 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 11:41 AM CST, 23 minutes earlier.

Area forecast discussion, Apr 16, 11:41 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
Issued by National Weather Service Lubbock TX
1241 PM CDT Mon Apr 16 2018

.AVIATION...

18Z TAF Cycle:

VFR next 24 hours. Breezy conditions will see a bit of a respite
overnight before ramping up on Tuesday. LLWS is expected overnight
as southerly flow increases above a modest inversion.

&&

.PREV DISCUSSION... /Issued 457 AM CDT Mon Apr 16 2018/

DISCUSSION...
Winds and fire weather concerns remain at the forefront of the
forecast today and especially Tuesday.  Chances for rain and
thunderstorms Thursday afternoon through Saturday night.

Models and ensembles in good agreement in the near-term.  A mid-
level ridge traverses the area today as western CONUS trof
intensifies, with southwest flow aloft resuming by day's end.

On Tuesday, the long wave trof crosses the Rockies, with
tightening gradients expected.  Winds will increase notably on
Tuesday, with a wind advisory or high wind warning possibly being
needed.  Surface trof which develops today over eastern New
Mexico expected to deepen during the day.  Surface
trof/developing dryline deepens further on Tuesday as it sweeps
across the Panhandles.  Pacific cold front follows in the early
evening, with winds shifting to northwest.  Northwest winds
remain strong well into the evening.

On Wednesday, north winds diminish and turn to south as next lee
trof takes shape.  Gulf opens with low-level moisture returning
into eastern New Mexico and western Panhandles on Thursday as
strong closed mid-level low crosses the Great Basin.  Strong
dynamics with incoming closed low induces strong low-level
southeast flow, with influx of Gulf moisture Thursday night and
Friday.  Chances for rain and thunderstorms look very good Friday
and Friday night.  Uncertainty remains regarding timing of
passage of dryline Friday evening.  Appears that polar cold front
will pass Friday night or early Saturday, with chances for a cold
rain on Saturday across mainly the northeast half of the forecast
area as closed low moves across or near the Oklahoma Panhandle,
with a decent amount of wrap-around moisture expected.  Light
rain may linger into Saturday night as system departs.  Sunday
looks to be dry with highs in the 60s.  03

Cockrell

FIRE WEATHER...
Dry southwest and south winds will increase today, with critical fire
weather conditions expected over all of the Panhandles except for the
eastern one-third of the Oklahoma Panhandle and the northeast and
east-central part of the Texas Panhandle.  Southwest winds will
increase notably on Tuesday with critical to extremely critical fire
weather conditions expected over all of the Panhandles.  These
conditions will begin mid-morning on Tuesday, and persist through
the afternoon and evening, before ending in the early morning hours
of Wednesday.  Winds will shift to the northwest Tuesday evening as
a Pacific cold front arrives.  North winds Wednesday morning
diminish and become southeast Wednesday evening.
Low-level moisture return is expected Thursday and Thursday
night, with chances for rain easing fire weather concerns Friday
through Sunday.  03

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

55
Hazardous weather outlook, Apr 16, 6:11 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
711 AM CDT Mon Apr 16 2018

OKZ001>003-TXZ001>020-162130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
711 AM CDT Mon Apr 16 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated and critical fire weather conditions are expected across
the Panhandles this afternoon. A Red Flag Warning will be in
effect today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread critical to extremely critical fire weather conditions
are expected across all of the Panhandles Tuesday and Tuesday
evening. A Red Flag Warning will be in effect on Tuesday.

Tuesday will be very windy. A Wind Advisory or High Wind Warning may
be needed.

Isolated thunderstorms are possible Thursday afternoon in the
western Panhandles. Thunderstorms will be possible area wide on
Friday and Friday night. A strong thunderstorm can't be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today, and and for
critical to extremely critical fire weather conditions on Tuesday.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
April 16, 12:04 PM CST to April 18, 6:00 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753265.